Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 32, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 5, 2003, 2:30 PM EDT for Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 2:30 PM EDT (18:30 UTC)
- Expired
- Jul 5, 2003, 5:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 051833 FFWRNK NCC193-052130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... WILKES COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 530 PM EDT * AT 230 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER MUCH OF WESTERN AND CENTRAL WILKES COUNTY. RADAR ESTIMATED THAT UP TO TWO INCHES OF RAIN HAD FALLEN SINCE 1:30 PM. AN ADDITIONAL ONE TO THREE INCHES WILL LIKELY OCCUR ACROSS THE WARNED AREA WHICH WILL CAUSE FLOODING OF SMALL STREAMS AND CREEKS...ESPECIALLY IN THE PURLEAR AND MILLERS CREEK REGIONS. * SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 530 PM EDT INCLUDE WILKESBORO... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3635 8101 3614 8100 3605 8138 3627 8142 $$ 10
1 follow-up statement
000 WGUS71 KRNK 051941 FFSRNK NCC193-052130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 339 PM EDT SAT JUL 5 2003 ...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES UNTIL 530 PM EDT... WILKES COUNTY IN NORTHWEST NORTH CAROLINA AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL 5 MILES SOUTHEAST OF WILKESBORO...OR ABOUT 5 MILES EAST OF MORAVIAN FALLS...MOVING SOUTH AT 20 MPH. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE FLASH FLOODING ACROSS PARTS OF WESTERN AND SOUTHERN WILKES COUNTY THROUGH LATE THIS AFTERNOON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 1:24 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 5, 1:24 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 124 PM EDT SAT JUL 5 2003 OVERALL PERSISTENCE FCST INTO EARLY NEXT WEEK AS HIGH PRES REMAINS OFFSHORE WHILE MOISTURE CONTS TO DEEPEN THRU MON. SEEING A FEW TSRA ACROSS THE SW RIDGES ATTM ASSOCD WITH DIFFERENTIAL HEATING AND EXPECT WILL SEE COVERAGE SPREAD TOWARD THE BLUE RIDGE THRU EARLY EVE. THUS PLANNING ON CONTG A LOW CHC POP THIS EVE...THEN PC FOR DEBRIS CLOUDS OVERNIGHT AS AREA REMAINS IN BETWEEN LIFT SOURCES TIL LATE. WILL NUDGE TEMPS UP A BIT AGAIN TNGT GIVEN SOUPY ATMOS AND SOME FOG AROUND. SUNDAY-MON...MODELS CONT TREND OF LAST FEW RUNS IN BRINGING GULF STATES S/W ENERGY NEWD SUNDAY AND INTO THE AREA SUNDAY NGT/MON. THIS IN COMBO WITH SOME BACKING ALOFT SHOULD ACT TO INCREASE DEPTH OF RH AND WITH HEATING EXPECT BETTER SHRA/TSRA COVERAGE SW SUNDAY...THEN ELSW INTO MON. APPEARS NRN ZONES COULD STAY DRY TIL LATE SUNDAY AS BEST LIFT REMAINS SW AND TO THE N WITH NEXT MCS. THUS PLAN ON MORE CLOUDS SUNDAY-MON WITH DECENT TO HIGH CHC POPS. TEMPS NOT AS HOT GIVEN CLOUDS AND MORE SHRA ALTHO WITH BEST FOCUS WEST COULD SEE ERN ZONES GO CLOSER TO WARMER MAV. EXTENDED...NRN STREAM LOOKS TO RE-ESTABLISH ESPCLY LATER IN THE WEEK AS STRONG S/W TROF FOR JULY ATTEMPTS TO DRIVE A CD FRONT THRU THE REGION. OTRW POPS LIKELY TO DECREASE SOME TUE WITH INIT WEAK TROF SHUNTING DEEP RH S INTO THE CAROLINAS IN ASSOCIATION WITH UPPER FLOW TURNING MORE W/NW. NEXT BEST CHC COMES WED AFTN AND SE THU WITH RH RETURNING N AHEAD OF THE FRONT AND COOLING/FALLING HEIGHTS. THEREFORE LIKE HIGH CHC POPS ESPCLY WED THEN MUCH DRIER COOLER THU NGT THRU SAT FOR NOW. FCSTID = 9 ROA 71 89 70 86 / 20 30 30 30 LYH 68 88 69 85 / 20 30 30 30 DAN 71 89 72 88 / 20 30 30 40 BLF 65 78 64 80 / 30 40 40 30 LWB 62 77 63 79 / 20 40 40 30 BCB 65 82 63 80 / 20 30 30 30 TNB 64 78 64 78 / 30 50 50 40 .RNK... NC...NONE. VA...NONE. WV...NONE. JH/JDS
Hazardous weather outlook, Jul 5, 6:21 AM EDT, 8 hours 9 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-052215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 621 AM EDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY HOT AND HUMID CONDITIONS CAN BE EXPECTED EAST OF THE BLUE RIDGE THIS AFTERNOON WITH HEAT INDICES NEAR 100 FOR THE CITIES OF ROANOKE... LYNCHBURG...DANVILLE...AND MARTINSVILLE. .DAYS TWO THROUGH SEVEN... VERY WARM AND HUMID WEATHER CAN BE EXPECTED FOR SUNDAY THROUGH WEDNESDAY. HEAT INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE LARGER URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:43 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 47 min |
| Jul 5, 4:04 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 41 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.